Colorado, 2019

Hail in Colorado, September 10, 2019

September 10, 2019 · NWS BOU · 13 events in 3 counties and zones

Severe thunderstorms produced large hail, ranging in size from 1 to 2 inches in diameter, over portions of Boulder, Logan and Weld counties. One storm developing during the early morning hours, with a second round of storms occurring later in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, ranging in size from 1 to 2 inches in diameter, over portions of Boulder, Logan and Weld counties. One storm developing during the early morning hours, with a second round of storms occurring later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 9, 6:45 PM MST, 7 hours earlier.

Area forecast discussion, Sep 9, 6:45 PM MST, 7 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
745 PM MDT Mon Sep 9 2019

.UPDATE...
Issued at 740 PM MDT Mon Sep 9 2019

Not much change in the grids for early this evening, but the HRRR
and RAP13 want to develop one or two thunderstorms late tonight,
primarily after 06z. Main concern is a 70-80 kt upper jet that
stretches from northeast UT into northeast WY early this evening.
By late tonight, the northeast plains could be under the right
exit region of this jet. This coupled potential sfc convergence
in response to deepening sfc low over southeastern CO or outflow
from ongoing thunderstorms east of the cwa. Not exactly sure what
to pin it on but the high resolution models all suggesting
something developing late tonight. For this reason will add a slight
chance of thunderstorms in the grids primarily north and northeast
of Denver after 04z.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM MDT Mon Sep 9 2019

Drier air aloft is spreading in from the west but there's still
enough low level moisture for lots of shallow cumulus clouds over
the mountains. There's also more westerly wind aloft now that's
mixing down into the mountains and foothills. The drier air aloft
should prevent convection though there's a slight chance of a
light shower or two over the mountains or near the eastern border.
A weak speed max is forecast to create some lift across northern
Colorado around midnight, and a few of the models generate some
isolated showers. This looks like another thing that's possible
but not likely given the dry air beneath it, perhaps virga or
sprinkles or very limited coverage if it happens. We'll keep PoPs
very low but will increase the clouds a bit. There may also still
be enough moisture for some low clouds or patchy fog over the
eastern portion of the plains for a few hours around sunrise.

Tuesday is still pretty dry, but there is some mid level moisture
creeping up from the southwest which may be enough for some
isolated weak thunderstorm activity late in the day.

One other issue is that the stronger winds associated with
tonight's little wave do extend down to mountaintop level, so it
will be fairly windy over the mountain ridges tonight with 40-50
mph gusts possible. These should subside quickly enough Tuesday
that the afternoon gusts in the valleys and foothills won't be
much stronger than today.

.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM MDT Mon Sep 9 2019

For Tuesday night, Colorado will be under a southwest
flow aloft while a strong upper trof digs into the Great Basin with
weak QG ascent moving into Colorado. Appears enough moisture will
result in some showers/storms mainly mountains and far northern
plains during the evening.

The next weather player will be a rather strong upper level
disturbance which will move across the northern Rocky mountain
region on Wednesday. The QG forcing will be strongest further
north into Wyoming but there will be some weak to moderate ascent
which will help in shower and thunderstorm production across
northern Colorado. The best chances of storms will be in the
mountains and far northern plains bordering with Wyoming and
Nebraska. Across much of the northeast plains, surface trof will
be over northeast Colorado with surface winds mainly west and
southwest to the west and south of the surface low. This will keep
low levels on the dry side with only a slight chance for showers
and storms.

For Thursday, there will be a dry and subsident airmass which will
move in  behind the trof with a moderate northwest flow aloft.  Main
impacts will be strong and gusty winds which will develop Wednesday
evening and continue through midday Thursday. Cross sections
showing cross barrier flow increasing to 40-45kt by Wednesday
evening which could result in wind gusts in the 40 to 60 mph in
the higher mountains through Thursday morning before decreasing in
the afternoon.

For Friday, the flow aloft will shift more westerly with mainly dry
and warmer conditions as 700mb temperature rise to around +12C. With
a returning moist, low level southeast flow could see a few storms
out towards the far eastern plains of Colorado.

The entire weekend and into early next week looks dry with a weak to
moderate west to southwest flow aloft. Temperatures will be back
into the mid and upper 80s across the plains and wouldn't be
surprised to see a few 90 degree readings across the plains. The
next chance of any active weather will likely not come until the
middle of next week as the next upper trof drops into the Great
Basin.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 740 PM MDT Mon Sep 9 2019

VFR through tonight. easterly winds are expected to become S/W
drainage this evening, then a weak Denver cyclone will likely
shift the winds at KDEN/KAPA to W-NW by morning. Light variable or
east winds are expected again Tuesday afternoon. High resolution
models suggest thunderstorms development north and east of the
terminals from around 04-12z tonight. Confidence in this is low to
medium, so will not include this in the terminals at this time
but will be watching how things develop this rest of this evening.
Thunderstorm activity Tuesday will be isolated at most and likely
south and west of Denver.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Gimmestad
LONG TERM...Entrekin
AVIATION...Gimmestad/Cooper
Hazardous weather outlook, Sep 9, 9:59 AM MST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1059 AM MDT Mon Sep 9 2019

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1059 AM MDT Mon Sep 9 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a slight chance of afternoon and evening
thunderstorms on Tuesday. Another disturbance and accompanying
cold front will bring a better chance of showers and thunderstorms
Wednesday afternoon and night over the area. Dry conditions along
with cooler temperatures can be expected for Thursday. Warmer and
continued dry conditions will remain from Friday through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Entrekin

In the hours before

Special weather statement, Sep 9, 11:29 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Denver CO
1229 AM MDT Tue Sep 10 2019

COZ043-100715-
Central and South Weld County CO-
1229 AM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
115 AM MDT...

At 1229 AM MDT, Doppler radar was tracking a strong thunderstorm over
LaSalle, or 6 miles southeast of Greeley, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Greeley, Evans, LaSalle, Kersey and Gill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4025 10475 4041 10481 4049 10451 4031 10446
TIME...MOT...LOC 0629Z 223DEG 17KT 4034 10468

RPK
Special weather statement, Sep 10, 1:23 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
223 AM MDT Tue Sep 10 2019

COZ042-044-100900-
Morgan County CO-Northeast Weld County CO-
223 AM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WELD AND NORTH
CENTRAL MORGAN COUNTIES UNTIL 300 AM MDT...

At 222 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jackson Reservoir, or 20 miles northwest of Fort
Morgan, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
New Raymer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 10394 4055 10413 4075 10395 4057 10370
TIME...MOT...LOC 0822Z 230DEG 24KT 4050 10405

RPK

The radar

The Denver radar (KFTG), 100 km away, was scanning. The volume nearest the first event began at 08:47 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Weld

When
September 10, 1:45 AM MST
Where
Weld County, 2.32 mi NNW of New Raymer Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.530, -103.890

Hail, Logan

When
September 10, 2:13 AM MST
Where
Logan County, 5.53 mi N of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.480

Hail, Logan

When
September 10, 2:45 PM MST
Where
Logan County, 0.87 mi NE of Sterling Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -103.260

Hail, Weld

When
September 10, 4:50 PM MST
Where
Weld County, 5.51 mi SSW of Mead
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
40.160, -105.050

Hail, Boulder

When
September 10, 4:50 PM MST
Where
Boulder County, 2.73 mi ESE of Longmont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -105.050

Hail, Weld

When
September 10, 5:00 PM MST
Where
Weld County, 4.61 mi NW of La Salle
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -104.770

Hail, Weld

When
September 10, 5:07 PM MST
Where
Weld County, 2.21 mi WNW of Greeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.720

Hail, Weld

When
September 10, 5:08 PM MST
Where
Weld County, 4.23 mi WNW of La Salle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -104.770

Hail, Weld

When
September 10, 5:24 PM MST
Where
Weld County, 2.72 mi WSW of Gill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -104.580

Hail, Weld

When
September 10, 5:26 PM MST
Where
Weld County, 2.14 mi NNW of Gill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -104.540

Hail, Weld

When
September 10, 5:30 PM MST
Where
Weld County, 1.05 mi W of Gill
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.450, -104.550

Hail, Weld

When
September 10, 5:30 PM MST
Where
Weld County, 0.69 mi N of Gill
Measured
2 in hail
Reported by
Public
Coordinates
40.460, -104.530

Hail, Weld

When
September 10, 5:36 PM MST
Where
Weld County, 3.15 mi E of Galeton
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -104.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844994, 844995, 845032, 844996, 845035, 844997, 844998, 844999, 845000, 845001, 845002, 845003, 845004.